Celexa is the most common brand name of the drug citalopram, which is classified as an antidepressant, or selective serotonin reuptake inhibitor (SSRI). It is primary used to treat major depression and anxiety, but the side effects of Celexa (including weight gain or loss) are common. The side effects are due to the alteration of the person's metabolism and appetite. Although everyone has different reactions and side effects, Celexa and weight gain seems to be the most common and despised of all associated side effects.
Does Celexa Cause Weight Gain?
Most people taking an SSRI, or citalopram specifically, report that their weight either increases or decreases within the first few months with more dramatic side effects regarding Celexa and weight gain being experienced after six months. All SSRI medications share a common side effect of weight gain or weight loss, but Celexa seems to lean more towards people gaining weight. Several people have reported that they initially gain 10-15 lbs. within the first few months; if they continue with the medication 40-60 lbs. over the course of a few years is not uncommon. Weight loss stemming from Celexa is possible, even if you initially experience weight gain, if you take a few precautionary steps. Many people have found success by taking their SSRI medication before bed so that the metabolism and appetite side effects aren't as detrimental. Weight loss while taking Celexa is also possible by ‘preparing’ for weight gain and trying to eat a more balanced diet and getting plenty of exercise. While citalopram, along with other SSRI medications, can make weight loss more difficult, they may work well for easing the effects of depression or anxiety.
Celexa and weight gain side effects are a common problem but it may be worth the extra effort to help with your depressive or anxious feelings. Testing what works for you will lead to the best results. Also understand that weight loss is possible while taking Celexa, if you are willing to put in the effort required.